Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 66, NWS Denver/Boulder, CO

July 2, 2017Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 2, 2017, 6:09 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2017, 6:09 PM MDT (00:09 UTC)
Expired
Jul 2, 2017, 6:29 PM MDT
In force
20 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 180 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 4:58 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
3679 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WUUS55 KBOU 030009
SVRBOU
COC075-095-115-030100-
/O.NEW.KBOU.SV.W.0066.170703T0009Z-170703T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
609 PM MDT SUN JUL 2 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Logan County in northeastern Colorado...
  North central Phillips County in northeastern Colorado...
  Western Sedgwick County in northeastern Colorado...

* Until 700 PM MDT

* At 608 PM MDT, a severe thunderstorm was located near Sedgwick, or
  14 miles southwest of Chappell, moving east at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Sedgwick, Crook, Marks Butte and Twin Buttes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 4070 10239 4083 10282 4100 10280 4100 10241
TIME...MOT...LOC 0008Z 288DEG 31KT 4091 10259 

HAIL...1.00IN
WIND...<50MPH
 
$$

BAKER
1 follow-up statement
285 
WWUS55 KBOU 030029
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
629 PM MDT SUN JUL 2 2017

COC075-095-115-030039-
/O.CAN.KBOU.SV.W.0066.000000T0000Z-170703T0100Z/
Logan CO-Phillips CO-Sedgwick CO-
629 PM MDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOGAN...NORTH
CENTRAL PHILLIPS AND WESTERN SEDGWICK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However, small hail and
gusty winds to 40 mph are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 4070 10239 4083 10282 4100 10280 4100 10241
TIME...MOT...LOC 0028Z 288DEG 31KT 4085 10236 

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:28 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 2, 3:28 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
328 PM MDT Sun Jul 2 2017

.SHORT TERM...(This evening through Monday)
Issued at 328 PM MDT Sun Jul 2 2017

Isolated thunderstorms are moving out of the mountains and across
northeast Colorado this afternoon with microburst activity.

A strong upper ridge will remain in place over the southwestern
U.S. through Monday, keeping warm temperatures in place across the
desert southwest and Colorado. Flow aloft over Colorado will be
light west-northwesterly with enough mid-level moisture present to
allow afternoon thunderstorms to develop again. It should be a
scenario quite similar to the present afternoon, with the showers
initially developing over the mountains and then moving onto the
plains. Gusty winds and light rainfall will be the main products
of the showers. High temperatures across the plains should again
reach the lower to mid 90s, as this typical summer weather pattern
prevails.

.LONG TERM...(Monday night through Sunday)
Issued at 328 PM MDT Sun Jul 2 2017

Models all show the upper ridge center moving into the CWA from
the west and southwest Monday night through mid week. By 12Z
Thursday morning, the upper ridge center is over western and
northwestern Colorado. Weak north and northwesterly flow aloft is
progged. There is benign synoptic scale energy. Normal diurnal
wind patterns seem to dominate through Wednesday night. There is
some moisture around Monday night and again late day Tuesday.
Wednesday dries out somewhat. Precipitable water values range
from 0.50 west to 1.00 inch far east Monday night through Tuesday
night. Wednesday and Wednesday night dry out a tad. Boundary layer
dew points are mostly in the 40s F over the plains with some
lower 50s F near the eastern border Monday night and Tuesday. They
are a bit higher Tuesday night. By mid Wednesday morning through
Wednesday night, they dry out into the mid 30s to mid 40s There
is limited CAPE progged Monday evening. There is more substantial
CAPE over the eastern plains and high country late day Tuesday.
There is less for late day Wednesday, with the highest number over
the mountains. It is pretty warm aloft, lapse rate fields show
caps in place, especially over the plains. Will keep pops pretty
low, mostly 10-30% Monday evening, late day Tuesday and late day
Wednesday in the mountains only. For temperatures, Tuesday's highs
are 0.5-2.0 C warm than Monday's. Wednesday's highs are up
another 0.5-1.5 C from Tuesday's. For the later days, Thursday
through Sunday, models keep the upper ridge centered over Utah
into western Colorado all four days. There is some moisture
around, mainly for alpine precipitation. Temperatures stay a bit
above seasonal normals all four days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 328 PM MDT Sun Jul 2 2017

Isolated high-based thunderstorms with microburst activity will
move over the Denver area airports through about 6 PM. Gusts of 40
to 50 mph can be expected near showers. Ceilings and visibilities
should remain unaffected. Skies should clear out through the
evening with winds becoming southerly overnight. Isolated
thunderstorm activity with gusty winds but little rainfall can be
expected again Monday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Dankers
LONG TERM...RJK
AVIATION...Dankers
Hazardous weather outlook, Jul 2, 11:03 AM MDT, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Sun Jul 2 2017

COZ030>051-031715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Sun Jul 2 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms will develop over the
mountains and adjacent plains early this afternoon before
spreading east on the plains through the evening hours. Expect
gusty winds to 45 mph but only brief light rain over the mountains
and adjacent plains. More low level moisture will be available
further east with the potential for a few strong to severe storms
along and ahead of a dry line, generally east of a line from Limon
to Sterling. Damaging winds up to 60 mph and large hail are
possible with the stronger storms on the eastern plains.

An upper level disturbance over the Great Basin will bring the
moisture and better chance for storms this afternoon and evening.
Temperatures will continue to be warm with readings in the lower
90s on the plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Expect warmer than average temperatures through Friday, with
cooler temperatures through the weekend.

Isolated thunderstorms are expected over the mountains each day
through the week. There will be a slight chance of storms over
the plains Monday and Tuesday, dry Wednesday and Thursday, then
returning Friday and Saturday. The main impacts from the storms
will be gusty outflow winds and some hail possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on the far eastern plains of
Colorado, mainly east of a line from Limon to Sterling after 2 pm.

In the hours before

Local storm report, Jul 2, 3:44 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
344 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     DOWNBURST        BRIGHTON                39.99N 104.79W
07/02/2017                   ADAMS              CO   TRAINED SPOTTER

            DRY MICROBURST WINDS ESTIMATED AT 60 MPH TO 70 MPH BROKE
            BRANCHES AND KNOCKED DOWN TREES IN A RESIDENTIAL AREA OF
            BRIGHTON.

&&

KF
Special weather statement, Jul 2, 3:48 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Denver CO
348 PM MDT SUN JUL 2 2017

COZ040-045-022230-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
348 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENVER AND CENTRAL
ADAMS COUNTIES UNTIL 430 PM MDT...

At 342 PM MDT, Doppler radar was tracking a couple of high based
rain showers over northeast Denver and western Adams Counties. The
shower producing the strongest winds was over Denver International
Airport, or 18 miles northeast of downtown Denver, moving east at 25
mph. The second shower was near Watkins, or 6 miles southeast of
Denver International Airport.

Wind gusts of 45 to 55 mph will be possible with these showers.

Locations impacted include...Northeastern Aurora, Denver
International Airport, Bennett, D.I.A Terminal and Concourses,
Watkins and Manila Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle. The strong winds may
produce considerable blowing dust which could reduce visibilities to
a few hundred feet.

&&

LAT...LON 3977 10417 3975 10460 3980 10472 3994 10476
      4000 10456 4000 10433
TIME...MOT...LOC 2142Z 260DEG 22KT 3986 10465

BAKER
Special weather statement, Jul 2, 5:12 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Denver CO
512 PM MDT SUN JUL 2 2017

COZ048-050-051-030000-
Phillips County CO-Sedgwick County CO-Logan County CO-
512 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...NORTH
CENTRAL PHILLIPS AND WESTERN SEDGWICK COUNTIES UNTIL 600 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Twin Buttes, or 13 miles southeast of Sidney,
moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sedgwick, Crook, Marks Butte and Twin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4067 10238 4087 10296 4100 10299 4100 10244
TIME...MOT...LOC 2312Z 292DEG 23KT 4096 10287

BAKER
Special weather statement, Jul 2, 5:16 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Denver CO
516 PM MDT SUN JUL 2 2017

COZ046-049-030000-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
516 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT...
SOUTHWESTERN WASHINGTON AND NORTHEASTERN LINCOLN COUNTIES UNTIL 600
PM MDT...

At 516 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Last Chance to 3 miles south
of Limon, or along a line extending from 43 miles northwest of
Seibert to 33 miles west of Flagler. Movement was east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Limon and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3957 10377 3957 10371 3965 10371 3973 10327
      3919 10329 3914 10382
TIME...MOT...LOC 2316Z 257DEG 21KT 3960 10359 3922 10368

BAKER
Special weather statement, Jul 2, 5:51 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Denver CO
551 PM MDT SUN JUL 2 2017

COZ047-030030-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
551 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
630 PM MDT...

At 550 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Boyero, or 32 miles southwest of Flagler, moving
east at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Boyero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3879 10345 3897 10336 3897 10316 3869 10317
      3865 10318
TIME...MOT...LOC 2350Z 274DEG 10KT 3886 10333

BAKER
Local storm report, Jul 2, 6:02 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
602 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     DOWNBURST        1 NE BRIGHTON           40.00N 104.78W
07/02/2017                   ADAMS              CO   LAW ENFORCEMENT

            DRY MICROBURST WINDS KNOCKED DOWN POWER LINES IN
            NORTHEAST BRIGHTON CAUSING A SMALL GRASS FIRE.

0331 PM     DOWNBURST        BRIGHTON                39.99N 104.79W
07/02/2017                   ADAMS              CO   TRAINED SPOTTER

            DRY MICROBURST WINDS ESTIMATED AT 60 MPH TO 70 MPH BROKE
            BRANCHES AND KNOCKED DOWN TREES IN A RESIDENTIAL AREA OF
            BRIGHTON.

&&

KF

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:32 PM MDTSpecial Weather StatementBOUWeld43 min
Jul 3, 2:01 PM MDTSpecial Weather StatementBOUAdams44 min
Jul 3, 2:30 PM MDTSpecial Weather StatementBOUAdams45 min
Jul 3, 2:37 PM MDTSpecial Weather StatementBOULincoln38 min
Jul 3, 3:08 PM MDTSpecial Weather StatementBOUMorgan37 min
Jul 3, 3:31 PM MDTSpecial Weather StatementBOUAdams44 min
Jul 3, 3:44 PM MDTSpecial Weather StatementBOUArapahoe46 min
Jul 3, 4:20 PM MDTSpecial Weather StatementBOUElbert25 min
Jul 3, 4:30 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick, Washington45 min
Jul 3, 4:45 PM MDTSpecial Weather StatementBOULincoln15 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.